Alabama, 2008

Flash Flooding in Alabama, January 31, 2008

January 31, 2008 · NWS MOB · 3 events in 3 counties and zones

Heavy rains of 3 to 5 inches in the eastern part of Escambia County flooded secondary roads which had to be closed for an hour. Additional heavy rains of 4 to 5 inches caused secondary roads to also be closed in northern Baldwin County for an hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rains of 3 to 5 inches in the eastern part of Escambia County flooded secondary roads which had to be closed for an hour. Additional heavy rains of 4 to 5 inches caused secondary roads to also be closed in northern Baldwin County for an hour. Street flooding was also observed west of Big Creek Lake in Mobile County where some roads were impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 31, 6:45 PM CST, 55 minutes earlier.

Area forecast discussion, Jan 31, 6:45 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
645 PM CST THU JAN 31 2008

.UPDATE...PART OF PACKAGE AFFECTED BY CANCELLATION OF TOR WATCH 30
BEING/HAS BEEN UPDATED. WHAT HAS BEEN A SOLID LINE OF TSRA
STRETCHING FROM OFF THE MS GULF COAST TO WEST-CENTRAL ALABAMA HAS
SPLIT INTO TWO DISTINCT LINES...WITH THE NORTHERN...FASTER LINE
(ALONG AND NORTH OF A WARM FRONT PUSHING NORTHWARD OVER AL/W-RN FL
COASTAL COUNTIES)PROVING TO BE THE STRONGER OF THE TWO.

16

&&

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...THE LATEST SURFACE
ANALYSIS SHOWS THE WARM FRONT EXTENDING FROM NEAR MCB TO THE
MISSISSIPPI COASTAL WATERS AND ACROSS THE MARINE AREA TO NEAR
APALACHICOLA.  AS THE SURFACE LOW MOVES INTO NORTHERN ALABAMA THIS
EVENING...THE WARM FRONT SHOULD BRIEFLY MOVE INTO THE COASTAL
COUNTIES OF THE FORECAST AREA.  MEANWHILE...THE AMOUNT OF CAPE
REMAINS LIMITED...AT MOST 500 J/KG...AS THE LINE OF CONVECTION MOVES
ACROSS THE AREA THIS EVENING.  THE 55 KNOT 850 JET RESULTS IN 0-1 KM
HELICITIES FOR SURFACE BASED OR NEAR SURFACE BASED CONVECTION OF
150-250 M2/S2...CERTAINLY ENOUGH TO SUPPORT SEVERE CONVECTION.
MODEL SOUNDINGS INDICATE THAT MID LEVEL DRY AIR WILL BE ERADICATED
AS THE LINE MOVES THROUGH...WITH WET BULB ZERO VALUES RISING TO
ABOVE 11KFT.  THE MINIMAL INSTABILITY REMAINS THE WILD CARD AND
POWERFUL LIMITING FACTOR...AND THE LACK OF DRY AIR ALOFT BECOMES AN
INCREASINGLY SIGNIFICANT LIMITING FACTOR AS WELL.  SO...COULD BE
SOME STRONG STORMS OVER THE COASTAL COUNTIES WITH THE PASSAGE OF THE
LINE AS THE WARM FRONT BRIEFLY MOVES ONSHORE.  CERTAINLY CANNOT RULE
OUT A SEVERE THUNDERSTORM OR TWO EARLY ON BEFORE THE SOUNDING
MOISTENS COMPLETELY AND WILL MENTION POSSIBLE SEVERE STORMS DESPITE
THE INCREASING LIMITING FACTORS.  DRY AND COOLER CONDITIONS FOLLOW
FOR FRIDAY AND FRIDAY NIGHT AS A SURFACE HIGH MOVES ACROSS THE
REGION...THEN DRY CONDITIONS AND SLIGHTLY ABOVE SEASONABLE
TEMPERATURES FOLLOW FOR SATURDAY AND SUNDAY.  THE NEXT SYSTEM
DEVELOPS OVER THE PLAINS ON SUNDAY AND ADVANCES EASTWARD...WITH A
RETURN FLOW LIFTING AN OLD FRONTAL BOUNDARY ACROSS THE AREA AS A
WARM FRONT...SUPPORTING CHANCE POPS FOR SUNDAY AND SUNDAY NIGHT. /29

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...THE PLAINS SYSTEM EJECTS TO
THE GREAT LAKES INTO QUEBEC ON TUESDAY.  THIS SYSTEM BRINGS A COLD
FRONT THROUGH THE FORECAST AREA TUESDAY AFTERNOON INTO TUESDAY
NIGHT.  BEST CHANCE OF RAIN WILL BE TUESDAY INTO TUESDAY NIGHT WITH
SMALL POPS ON WEDNESDAY.  AFTER WARM DAYS MONDAY AND
TUESDAY...TEMPERATURES RETURN TO NEAR SEASONABLE LEVELS FOR THE
REMAINDER OF THE PERIOD. /29

&&

.MARINE...STRONG SOUTHERLY WINDS WILL CONTINUE THROUGH THIS EVENING
AS AN AREA OF LOW PRESSURE MOVES INTO CENTRAL MISSISSIPPI. AS THIS
LOW PRESSURE PASSES NORTH OF THE AREA...IT WILL DRAG A COLD FRONT
THROUGH THE AREA. A STRONG NORTHWESTERLY FLOW WILL FOLLOW IN ITS
WAKE. THE NORTHWEST FLOW WILL WEAKEN BY FRIDAY AFTERNOON AS HIGH
PRESSURE BUILDS OVER THE NORTH CENTRAL GULF. A SOUTHERLY FLOW
RETURNS OVER THE WEEKEND AS THE HIGH MOVES EAST. /13

&&

.FIRE WEATHER...NO CONCERNS.  AFTERNOON RELATIVE HUMIDITIES REMAIN
JUST ABOVE CRITICAL LEVELS THROUGH THE WEEKEND. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      43  58  34  64 / 100  05  10  10
PENSACOLA   43  57  37  62 / 100  05  10  10
DESTIN      48  58  42  61 / 100  05  10  05
EVERGREEN   44  58  27  65 / 100  05  10  05
WAYNESBORO  36  54  26  63 /  90  05  10  10
CAMDEN      38  53  28  64 / 100  05  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 9 AM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
     20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

&&

29 EVERSOLE
13 CULLEN
Hazardous weather outlook, Jan 31, 6:40 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
640 PM CST THU JAN 31 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-020100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
640 PM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TONIGHT AND FRIDAY.

A LINE OF THUNDERSTORMS...SOME SEVERE WITH THE POSSIBILITY OF
ISOLATED TORNADOES WILL MOVE ACROSS SOUTHWEST AND SOUTH ALABAMA AND
THE WESTERN FLORIDA PANHANDLE THROUGH MIDNIGHT. THE STRONGEST STORMS
WITH THE HIGHER CHANCE FOR SEVERE WEATHER WILL MOVE EAST OF
INTERSTATE 65 BY 8 PM. A STRONG COLD FRONT WILL MOVE EAST ACROSS THE
REGION LATER TONIGHT AND END THE THREAT OF SEVERE STORMS.

OVER THE MARINE AREA...STRONG SOUTHERLY WINDS WILL BECOME WEST THEN
NORTHWEST LATER TONIGHT AS THE COLD FRONT PASSES. A SMALL CRAFT
ADVISORY WILL REMAIN IN EFFECT UNTIL FRIDAY MORNING. WAVE HEIGHTS
OFFSHORE HAVE BUILT TO AROUND 7 FEET AND WILL REMAIN BETWEEN 7 AND
10 FEET UNTIL LATE MORNING FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION EARLY
WEDNESDAY...A FEW STRONG THUNDERSTORMS ARE POSSIBLE AHEAD OF THE
FRONT TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ACTIVE
THIS EVENING FOR SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Jan 31, 4:05 PM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
405 PM CST THU JAN 31 2008

MSZ075-078-312245-
STONE-PERRY-
INCLUDING THE CITIES OF...NEW AUGUSTA AND WIGGINS...
405 PM CST THU JAN 31 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED SOUTH AND WEST OF STONE
AND PERRY COUNTIES...

AT 400 PM CST NATIONAL WEATHER SERVICE RADAR SHOWED STRONG
THUNDERSTORMS 24 MILES WEST OF WIGGINS...AND MOVING NORTHEAST AT 55
MPH.

THE THUNDERSTORM WILL ARRIVE AT THE WESTERN EDGE OF THE COUNTY BY
420 PM AND AFFECT AREAS IN AND AROUND WIGGINS...WHITES
CROSSING...BELLEVILLE...JANICE...MAHNED AND NEW AUGUSTA THROUGH 445
PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE HAIL...CLOUD TO GROUND
LIGHTNING... AND WIND GUSTS OF 45 TO 55 MPH...WHICH COULD DO DAMAGE
TO WEAK STRUCTURES...DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR SOUTHEAST MISSISSIPPI.
Local storm report, Jan 31, 5:24 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
524 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     WIGGINS                 30.86N 89.14W
01/31/2008                   STONE              MS   EMERGENCY MNGR

            TREES DOWN IN WIGGINS.

0501 PM     TSTM WND DMG     MCHENRY                 30.71N 89.14W
01/31/2008                   STONE              MS   STORM CHASER

            TREES DOWN ON HWY 49 NEAR MCHENRY.

&&

KC
Local storm report, Jan 31, 6:14 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
614 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     6 NE LUCEDALE           30.99N 88.52W
01/31/2008                   GEORGE             MS   LAW ENFORCEMENT

            TREES DOWN IN ROCKY CREEK.

0531 PM     TSTM WND DMG     BEXLEY                  30.97N 88.68W
01/31/2008                   GEORGE             MS   LAW ENFORCEMENT

            TREES DOWN ON HWY 198 IN BEXLEY.

0531 PM     TSTM WND DMG     CHATOM                  31.46N 88.25W
01/31/2008                   WASHINGTON         AL   EMERGENCY MNGR

            TREES DOWN NEAR CHATOM.

&&

CACERES
Local storm report, Jan 31, 6:35 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
635 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     COFFEEVILLE             31.76N 88.09W
01/31/2008                   CHOCTAW            AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON HWY 69 NEAR MILE MARKER 33.

0605 PM     TSTM WND DMG     2 S THOMASVILLE         31.88N 87.74W
01/31/2008                   CLARKE             AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0615 PM     TSTM WND DMG     WALKER SPRINGS          31.54N 87.79W
01/31/2008                   CLARKE             AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&

CACERES
Local storm report, Jan 31, 6:45 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
645 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     LUCEDALE                30.92N 88.59W
01/31/2008                   GEORGE             MS   STORM CHASER

            TREES DOWN BETWEEN LUCEDALE AND MERRILL ALONG HWY 198.

&&

CACERES
Local storm report, Jan 31, 7:31 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
731 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     20 S NEW AUGUSTA        30.91N 89.04W
01/31/2008                   STONE              MS   LAW ENFORCEMENT

            TREES DOWN ON HWY 29 AROUND 20 MILES SOUTH OF NEW
            AUGUSTA.

0502 PM     TSTM WND DMG     10 E RUNNELSTOWN        31.37N 88.94W
01/31/2008                   PERRY              MS   LAW ENFORCEMENT

            TREES DOWN ON HWY 42 BETWEEN RUNNELSTOWN AND RICHTON.

0710 PM     TSTM WND DMG     EVERGREEN               31.43N 86.96W
01/31/2008                   CONECUH            AL   EMERGENCY MNGR

            TREES DOWN IN EVERGREEN.

0710 PM     HAIL             EVERGREEN               31.43N 86.96W
01/31/2008  M0.88 INCH       CONECUH            AL   EMERGENCY MNGR

            NICKEL HAIL REPORTED IN EVERGREEN.

&&

CACERES

The radar

The Mobile radar (KMOB), 13 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Mobile

When
January 31, 7:40 PM CST to 9:00 PM CST
Where
Mobile County, Tanner Williams to Moffet
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.720, -88.370

Flash Flood, Escambia

When
January 31, 9:00 PM CST to 10:00 PM CST
Where
Escambia County, Boykin to Dixie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.150, -86.880

Flash Flood, Baldwin

When
January 31, 9:00 PM CST to 10:00 PM CST
Where
Baldwin County, Stockton to Perdido
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.000, -87.850

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75623, 75619, 75622.